MAUDE Adverse Event Report: SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 32 + 4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 32 + 4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71303204
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pain (1994)
Date of Event 05/18/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, two years after a revision surgery of hip had been performed, in which a s&n system was implanted, the patient started experiencing a deterioration in the state of health: extreme pain, difficulty for walking, weight loss, lethargia, and anaemia.Mobility is being assisted with walking sticks (indoors), elbow crutches (outdoors) and scooter (long distances).The pain is being managed by taking morphine, paracetamol and codeine.Although x-rays, mri scans, nuclear bone scan have been performed, nothing totally conclusive has been spotted.The patient is requesting a revision of hip.The event is ongoing.
 
Additional Manufacturer Narrative
It was reported that a revision surgery was performed, doctor had to remove ball head and the r3 cup as it was loose and worn out.The affected cobalt chrome femoral head, used in treatment, was not returned for evaluation.Therefore a product analysis could not be performed.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A relationship, if any, between the device and the reported incident could not be corroborated.No medical documents were received for investigation.Therefore no medical assessment can be performed at this time.Based on this investigation, the need for corrective action is not indicated.Some potential causes of loosening could include but are not limited to fit/sizing, traumatic injury, abnormal motion over time, bone quality or patient medical conditions.
 
Event or Problem Description
It was reported that, two years after a revision surgery of hip had been performed, in which a s&n system was implanted, the patient started experiencing a deterioration in the state of health: extreme pain, difficulty for walking, weight loss, lethargia, and anaemia.Mobility is being assisted with walking sticks (indoors), elbow crutches (outdoors) and scooter (long distances).The pain is being managed by taking morphine, paracetamol and codeine.Although x-rays, mri scans, nuclear bone scan have been performed, nothing totally conclusive was spotted.A revision surgery was performed by the end of (b)(6) 2020 and doctor planned to remove ball head but it was noted that the r3 was loose and worn out.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that the symptoms described by this patient, may be consistent with a reaction to metal debris.However, without medical documentation it cannot be investigated.Further, it cannot be concluded that the reported clinical findings are associated with the implant failure.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, joint tightness, material in use, patient reaction or loss of sterility.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved or product information, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
B4: description updated.D4: lot number, udi and expiration date updated.H4: manufactured date updated.
 
Event or Problem Description
It was reported that, after a left thr revision surgery had been performed on 18-may-2017 with extreme pain, difficulty for walking, weight loss, lethargia, and anaemia diagnosis, the patient experienced unexplained pain and adverse soft tissue reaction to particulate debris that made necessary a second revision surgery on 21-jul-2020.According to the report contents, the acetabular cup, modular head, acetabular liner were explanted and replaced with smith and nephew devices.This information was provided by the national joint registry of the united kingdom, as part of a retrospective data collection of patients who underwent a first thr revision surgery with a hip prosthesis construct that included a polarstem femoral prosthesis and that required a second revision surgery due to specific reasons.As such, no further information will be available.
 
Additional Manufacturer Narrative
Additional information: d6b (date explanted) corrected data: e1 (initial reporter), g2 (report source).Updated results of investigation: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the symptoms described by this patient, may be consistent with a reaction to metal debris.However, without medical documentation it cannot be investigated.Further, it cannot be concluded that the reported clinical findings are associated with the implant failure.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 46 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed in the warnings and precautions that the patient should be advised to report any pain and unusual incidences.Position changes in the components may compromise the durability of the implants.Additionally, the adverse events section revealed that although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with material specification, the quality and manufacture of cobalt¿chromium¿molybdenum alloy shall be controlled.This material is used in the manufacture of surgical implants and instruments, and can be considered surgical grade.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, implant corrosion, irregular implant interaction, wear, abnormal motion over time or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
COCR 12/14 FEM HEAD 32 + 4
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
sarah freestone
1450 brooks rd.
memphis, TN 38116
0447940038246
MDR Report Key10082877
Report Number1020279-2020-01841
Device Sequence Number3384507
Product Code LPH
UDI-Device Identifier03596010194190
UDI-Public3596010194190
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K963509
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71303204
Device Lot Number17CT84153
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 04/30/2020
Supplement Date Received by Manufacturer07/23/2020
08/26/2020
07/01/2021
02/03/2023
09/08/2023
Initial Report FDA Received Date05/22/2020
Supplement Report FDA Received Date08/15/2020
09/09/2020
07/02/2021
02/03/2023
09/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/08/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age71 YR
Patient SexMale